Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Paducah, KY

August 10, 2013Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 10, 2013, 6:37 AM CDT for Calloway County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 6:37 AM CDT (11:37 UTC)
Expired
Aug 10, 2013, 11:30 AM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Calloway County, KY

The radar

The Paducah radar (KPAH), 70 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WGUS53 KPAH 101137
FFWPAH
KYC035-101430-
/O.NEW.KPAH.FF.W.0028.130810T1137Z-130810T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
637 AM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...

* UNTIL 930 AM CDT.

* AT 635 AM CDT...NATIONAL WEATHER SERVICE RADAR HAS ESTIMATED 
BETWEEN 1.5 AND 2.7 INCHES OF RAIN HAVE FALLEN ALONG THE SOUTHERN 
BORDER OF CALLOWAY COUNTY FROM HAZEL TO JUST SOUTH OF NEW CONCORD 
KENTUCKY BETWEEN 4 AM AND 6 AM CDT. 

CALLOWAY COUNTY SHERIFFS OFFICE REPORTED THAT SOME WATER WAS ON 
HIGWAY 121 NEAR THE BRIDGE AT JIM WILSON AND WINCHESTER ROADS. 

AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS EXPECTED ACROSS CALLOWAY 
COUNTY THROUGH 730 AM CDT. THIS WILL LIKELY PRODUCE ADDITIONAL 
FLOODING ALONG THE SOUTHERN BORDER OF CALLOWAY COUNTY AND GENERATE 
NEW FLOODING OVER OTHER PARTS OF THE COUNTY.


* LOCATIONS IN THE WARNED AREA INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.

&&

LAT...LON 3650 8848 3655 8849 3674 8849 3675 8811
      3672 8810 3657 8805 3650 8804 3649 8806

$$

GM/SMITH
1 follow-up statement
667 
WGUS53 KPAH 101419
FFWPAH
KYC035-101630-
/O.EXT.KPAH.FF.W.0028.000000T0000Z-130810T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...

* UNTIL 1130 AM CDT.

* AT 913 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING CONTINUED OVER THE WARNED AREA. WATER WAS STILL OVER SIX
  ROADS IN CALLOWAY COUNTY...INCLUDING SPOTS ON HIGHWAYS 641 AND 
  121. ONE COUNTY ROAD WAS SHUT DOWN DUE TO ABOUT 18 INCHES OF WATER
  OVER IT. THESE FLOODWATERS WILL BE SLOW TO RECEDE AS PERIODS OF 
  LIGHT TO MODERATE RAIN CONTINUE.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MURRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.

&&

LAT...LON 3650 8848 3655 8849 3674 8849 3675 8811
      3672 8810 3657 8805 3650 8804 3649 8806

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:10 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 3:10 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT Sat Aug 10 2013

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 235 AM CDT SAT AUG 10 2013

Most of the latest model runs are now trending farther south with
the progression of an area of high pressure into the Midwest later
today through Sunday. However, in the meantime, we will need to
contend with another ripple of H50 energy that will interact with
a low lvl stationary boundary that remains draped over southern
portions of the forecast area this morning. Showers and scattered
thunderstorms are currently developing on the nose of a warm and
moist southwesterly H85 jet just west of the Missouri Bootheel.
This activity will likely spread east along the Arkansas/Tennessee
borders during the morning, before dissipating this afternoon.
The main concern, once again, will come with torrential downpours
in the unusually high PWAT regime. Rates over 2 inches an hour
will be possible in the stronger cells.

As mentioned, high pressure now looks like it will make a
southward push tonight and Sunday. This should at least
temporarily end most of the shower and thunderstorm chances
tonight through Sunday night. Will probably leave a small chance
over southern locations just in case the high does not make it
quite so far south, but think most locations will stay on the dry
side after today.

With an increase in sunshine now expected this weekend, think most
areas will make it into the mid 80s or so. Lowered night time lows
a category or so to account for the lower dew points anticipated,
esp northern areas.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 235 AM CDT SAT AUG 10 2013

The beginning of the extended forecast period will be a transitional
period separating the humid and rainy forecast toward a much cooler
and drier forecast for the remainder of next week.

The base of the faster westerlies and slightly greater shear will
shift further south on Monday...with the surface to middle level
high pressure ridge in the Southeast U.S., Lower Mississippi Valley,
and Southern Plains expanding east and west. This will effectively
begin to diminish the weak flow of Gulf of Mexico moisture into the
area as the mean surface frontal boundary is pushed into the
Tennessee valley.

Given the antecedent moisture, proximity of the better shear
associated with the westerlies and the frontal boundary on Monday,
there will at least be a chance for showers and thunderstorms across
the WFO PAH forecast area.  By Tuesday, rain chances will be more
diurnally based and should be non-existent by Tuesday evening.

Northeast surface wind flow and high pressure and lowered
thicknesses moving in from the Great Lakes and the Ohio Valley by
mid-week should suppress any remaining chances for rain for the
remainder of the week.

The deterministic GFS/ECMWF wind at a low level inverted trough
moving northwest from Alabama/Mississippi late Thursday.  Both
models suggest that a moisture plume may work far enough into the
WFO PAH forecast area by next Saturday to support some rain over
West Kentucky and into Southwest Indiana. Will wait and see.

Temperatures through the extended forecast period will still remain
below normal. Negative deviations will be five degrees to as much as
ten degrees below normal. Normal highs during the extended forecast
period average around 89 degrees for the middle of August.
Depending on the degree of cooler and drier air by next weekend,
there could be a few high temperatures with 2-3 degrees of record
cool high temperatures. In August, that would be somewhat amazing.

&&

.AVIATION...
ISSUED AT 235 AM CDT SAT AUG 10 2013

MVFR vsbys can be expected through 14z...with possibly IFR at
times in the KOWB area. Could be scattered thunderstorms near an
old frontal boundary draped near the KY/TN border early today, but
chcs should decrease this afternoon and tonight as sfc high begins
to push farther south into the Midwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...JP
Hazardous weather outlook, Aug 10, 3:36 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT SAT AUG 10 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM WITH VERY HEAVY RAIN WILL BE POSSIBLE...
ESPECIALLY EARLY TODAY NEAR THE ARKANSAS AND TENNESSEE BORDERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
EARLY NEXT WEEK. LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING
WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.